Many prescription and over-the-counter medications can affect your oral health. Even minerals, vitamins, and herbal supplements can cause issues such as dry mouth, altered taste, and inflamed gums. If a drug causes bothersome oral health side effects, talk to your doctor. In many cases, it is possible to make lifestyle changes to minimize them, or substitute medications.

1. Dry Mouth
More than 400 drugs can potentially lead to dry mouth, which is one of the most prevalent side effects of prescription and OTC medications. Saliva offsets the acids produced by plaque that can damage the surfaces of your teeth, and a dry mouth increases the risk of tooth decay. It also allows food to accumulate on and around your teeth.

2. Altered Taste
Some medications create a bitter or metallic taste in your mouth. Others change the way things taste. A few examples include cardiovascular drugs, antibiotics, respiratory inhalants, and central nervous system stimulants. If the side effects are unbearable, you may want to ask your doctor to change your medication.

3. Enlarged Gums
Gingival overgrowth, also known as swollen gums, can happen when you take anti-seizure medications, calcium channel blockers, and immunosuppressant drugs. When taking these medicines, use extra caution when flossing and brushing to avoid bleeding gums. Your dentist can provide more specific oral health care instructions.

Contact Us Today
These just a few examples of how drugs can influence your oral health. Let your dentist know about the medications you take and your overall health, particularly if you have any chronic conditions or have recently been ill. Take care of your oral health by flossing and brushing your teeth regularly, getting routine dental checkups, and handling any problems that arise promptly. To discuss common side effects of your medications with a periodontist in Miami, FL, visit Dr. Ross for a no-obligation consultation. Contact our office today at 844-896-5196.